Obesity and the Salt Connection

What follows is a slightly modified version of an article I wrote for the monthly glossy magazine of Mensa, the high IQ society, of which I am a member. It was published in the December 2004 issue. Four months later, the April 2005 issue contained a letter from Joyce Barnard, who has given permission for her name to be used here. She wrote that by following the advice I had given her a few years earlier – i.e. that to lower her high blood pressure and lose weight she simply needed to eat less sodium – she had lost 5 stones in weight (70 pounds) in a year! – All she did was stop sprinkling salt onto her meals and use LoSalt instead of ordinary salt when cooking.

Many years ago I gained a great deal of weight because of taking HRT prescribed by my GPs, mainly on the advice of an endocrinologist. – I did not realise at the time that the weight gain was because of the medication.

I became desperately ill and exhausted and had very high blood pressure for which I took Atenolol, a beta-blocker. I was so fat I could barely walk. Yet I was not overeating. My feet, hands and breasts were exquisitely painful and very red and swollen. I was unable to use my hands for many tasks. I needed a larger size in shoes. My face and neck became beetroot red and very swollen. I developed acne and eczema. I suffered from breathlessness.

Having never sprinkled salt on my food in my buy Steroids from Chemist Warehouse Australia life, and never used it in cooking, in 1997 I became aware that there was a lot of salt in bread and cheese and breakfast cereals. Because of the connection between hypertension and salt intake I altered my eating to reduce, and eventually to exclude, all avoidable sodium. This lowered my blood pressure and I no longer needed to take Atenolol.

More spectacularly, and very unexpectedly to me, eating less salt reduced my weight by 51 pounds! – This was nothing to do with calories, fat or sugar. – The weight I lost was clearly water, which I worked out was held in my body by the salt – held in my veins, which had become massively distended and painful since I had embarked on the HRT.

I worked out that it was the oestrogen that had caused the sodium and water retention and this was confirmed when I looked in the British National Formulary for the side-effects of oestrogen. I then realised that oestrogen was a steroid, though it is not normally thought of in that category, and that the sodium and water retention came about because certain steroids and certain other prescribed drugs relax/weaken the walls of the blood vessels so that they take in excess salt and the water which accompanies it. I realised that I was a ‘steroid victim’.

For many years I have been providing a free telephone helpline for people in pain in my area and for the last five years have been advising all